Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

May 8, 2021Prowers County, Colorado

NWS Pueblo, CO issued this special weather statement at May 8, 2021, 8:36 PM MDT for Prowers County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2021, 8:36 PM MDT (02:36 UTC)
Expired
May 8, 2021, 9:15 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO

County Prowers County, CO

The radar

The Goodland radar (KGLD), 161 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2687 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WWUS85 KPUB 090236
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
836 PM MDT Sat May 8 2021
 
COZ096-098-099-090315-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Eastern Kiowa County CO-
836 PM MDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR PROWERS...NORTHEASTERN BACA AND
EASTERN KIOWA COUNTIES UNTIL 915 PM MDT...

At 836 PM MDT, Doppler radar was tracking a strong thunderstorm near
Granada, or 12 miles east of Lamar, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Holly, Granada, Sheridan Lake, Hartman, Towner, Bristol, Two Buttes
Reservoir, Chivington and Brandon.

LAT...LON 3762 10260 3861 10254 3862 10205 3761 10204
TIME...MOT...LOC 0236Z 262DEG 26KT 3805 10239 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 8, 3:27 PM MDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 8, 3:27 PM MDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
327 PM MDT Sat May 8 2021

.SHORT TERM...(This evening through Sunday)
Issued at 327 PM MDT Sat May 8 2021

Warm and windy across much of the area today, though changes have
begun this afternoon as upper wave digs into the nrn Rockies and
cold front drops south through the plains. Enough upward
motion was associated with the wave to generate some high-based
storms over the mountains this afternoon, though large t/td
spreads were keeping precip light and confined to mainly
the higher elevations. Surface front was roughly along a COS to LAA
line as of 22z, and will likely accelerate southward this evening as
convective outflows give it a boost. Instability increases behind
the boundary, as dewpoints rise into the 30s/40s, suggesting a
risk of some strong/severe storms over the far eastern plains
into mid-evening. Severe wind will likely be the main risk given
large downdraft CAPE (gt 1200 j/kg), and latest HRRR suggests
cold pool/broad outflow boundary developing ahead of the storms,
which may generate a period of blowing dust and low visibility
mainly east of I-25 until sunset. Activity fades overnight, though
clouds will increase along and east of the mountains toward morning
as low level flow turns more e-se.

On Sun, cool/moist air mass covers the eastern plains, with some
isolated showers developing during the morning. By Sun afternoon,
low level sly flow reappears along the NM border, with CAMs
suggesting enough instability/shear for some strong/severe cells in
Las Animas County where SPC has a marginal risk. Just enough
instability elsewhere for a mention of thunder in the afternoon as
weak convection develops over the ern mountains and I-25 corridor,
though severe threat will be low given CAPE of only 100-300 j/kg
away from the mountains. Max temps will be cooler area-wide, most
pronounced cooling on the plains, where clouds and precip should
hold readings even cooler than NBM numbers would suggest, especially
along I-25.

.LONG TERM...(Sunday night through Saturday)
Issued at 327 PM MDT Sat May 8 2021

...Potential for widespread precipitation event for plains and
eastern mountains through early Tuesday...
...Possibility for significant snow accumulations above around
9000 feet in the eastern mountains...

.Sunday night through Monday...Trough over the northern and
central Rockies will progress eastward with cool and moist airmass
over the eastern plains and into the eastern mountains. Models and
ensembles show variations in the strength of the trough which
will affect the amount of precipitation on the plains and eastern
mountains. The models and ensembles generally fall into to camps.
The GFS and GEFS mean have a sharper trough across the northern
Rockies. The sharper trough has more southwest flow aloft with
the 700 mb baroclinic zone remaining over northern Colorado. With
a widespread overrunning event likely Monday into Monday night,
the further northern baroclinic zone would tend to keep the
heavier precipitation over northern Colorado. The EC, EPS and CMC
have a weaker trough with the 700mb baroclinic zone remaining
further to the south. As a result, the heavier band of QPF would
be over southern Colorado. A quick look at the cluster analysis
shows the general disparity between the models and their
associated ensemble means for QPF Monday night into Tuesday. In
the grids followed the WPC QPF and the NBM snow levels. The WPC
QPF is good compromise for QPF totals, giving 2 day totals from
around 0.6 to 1.2 inches of liquid. If the further south solution
verifies, QPF totals could be higher. As for the burn scars,
believe much of the precipitation will be stratiform with lower
rates over a longer time period.  The NBM snow level is a good
compromise between the higher snow levels in the GFS/GEFS and the
lower snow levels in the EC/EPS/CMC solutions. The NBM keeps the
heavier snow mostly above 9000 feet. It could get cold enough
Monday night for snow over the Palmer Divide with the grids
currently having a few inches.

In addition, the location of the baroclinic zone will affect the
surface temperatures. The warmer GFS tries to mix out the Raton
Mesa area Monday with warmer temperatures. The GFS tends to mix
out the lower level cold air too quickly, even if the upper level
solution verifies. As a result, I have cooler the temperatures
Monday on the eastern plains in collaboration with DDC.

Given the uncertainty with the solutions, that the heavier snow
will be over the higher elevations, and most of the accumulations
will be Monday and Monday night, will not issue any winter
highlights at this time.

.Tuesday...Upper trough starts moving east of the region with a
cool upslope airmass on the plains. Expect some showers to
continue on Tuesday over the eastern mountains and plains with
generally light QPF amounts.

.Wednesday through Saturday...Upper ridge builds over the region
with a warming and drying trend. A weak disturbance may move into
the region late in the week with some chances to showers or
thunderstorms Friday and Saturday. NBM has silent to isolated PoPs
with light QPF, which summarizes the pattern well. --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 327 PM MDT Sat May 8 2021

At KCOS, cold front moving through the terminal as of 22z, with
n-ne winds gusting to 35 kts behind the front continuing into the
evening. Risk of a vcts behind the front from 22z-01z, though with
limited moisture, gusty and erratic winds will be the main features
of any storms. Clouds will thicken and lower overnight, with MVFR
cigs and a vcsh by 10z-12z Mon. Prolonged period of MVFR/occasional
IFR cigs and periods of showers/isolated thunderstorms then likely
through Sunday.

At KPUB, gusty w-nw winds will shift to the n-ne behind a cold
front 23z-01z. Clouds then thicken and lower overnight, with some
MVFR cigs and showers/isolated thunderstorms likely from Sunday
morning onward.

At KALS, strong w-sw winds gusting to 30-40 kts may produce some
blowing dust and brief periods of MVFR visibility into early
evening, with perhaps a vcsh adding to wind speeds as well. Winds
diminish with VFR conditions overnight and early Sunday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ224.

Red Flag Warning from 11 AM to 8 PM MDT Sunday for COZ224.

&&

SHORT TERM...PETERSEN
LONG TERM...PGW
AVIATION...PETERSEN
Hazardous weather outlook, May 8, 11:38 AM MDT, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Sat May 8 2021

COZ058>089-093>099-091745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Sat May 8 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Red Flag conditions are expected again today across the San Luis
Valley, with winds gusting over 40 mph this afternoon.

Strong to severe thunderstorms are possible this afternoon and
evening over portions of the eastern plains, mainly along and
north of a line from Colorado Springs to Lamar. Strong damaging
wind gusts of 60 to 70 mph, hail up to half dollar size and cloud
to ground lightning are the greatest risks any storms.

Outflow winds approaching 60 mph will be possible over most of
the plains late this afternoon, even in areas far away from any
thunderstorms. These winds may produce areas of blowing dust and
poor visibility, especially across the lower Arkansas Valley from
Pueblo east to the Kansas state line.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rounds of rain and snow showers with embedded afternoon
thunderstorms will impact south central and southeast
Colorado Sunday through Tuesday with the heaviest precipitation
expected to impact the southeast mountains and plains, especially
north of highway 50. Isolated embedded thunderstorms will be
possible each day in and near the mountains with the main storm
risks being lightning, small hail up to 1/2 inch in diameter and
moderate to heavy rainfall across the lower elevations with heavy
wet snow across the higher elevations. The exception will be
across the southern Sangre De Cristo mountains and the Raton Mesa
region on Sunday where a strong to near severe storm or two will
be possible. Hail up to 1 inch in diameter and wind gusts to
around 50 mph will be possible in this area. While the risk for
burn scar flash flooding appears low, it can not be ruled out,
especially for the Spring Burn scar on Sunday.

Snowfall totals through Monday night will range from 4 to 8
inches across the Sawatch and Mosquito ranges and southeast
mountains above 8000 feet, with locally up to 12 or more across
Pikes Peak and the Wet mountains above 10000 feet. Snow levels
will drop to around 7000 feet Sunday night and down to 6000 feet
on Monday night across the Pikes Peak region with around 1 to 5
inches of snow possible through the period. This will mainly
impact grassy surfaces, with roads remaining wet or slushy at
times across the lower elevations.

Precipitation will decrease from west to east on Tuesday with
drier and warmer weather returning for late week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and early this evening across the eastern
plains.

10/31

In the hours before

Local storm report, May 8, 7:49 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
749 PM MDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     17 NW TWO BUTTES        37.75N 102.60W
05/08/2021  M70 MPH          PROWERS            CO   MESONET

            MESONET STATION CO026 287N055 GOBBLERS KNOB.

&&
Local storm report, May 8, 7:58 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
758 PM MDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     9 S SPRINGFIELD         37.28N 102.61W
05/08/2021  M59 MPH          BACA               CO   ASOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 9
            S SPRINGFIELD.

&&
Local storm report, May 8, 8:00 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
800 PM MDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND GST     9 S SPRINGFIELD         37.28N 102.61W
05/08/2021  M60 MPH          BACA               CO   ASOS

&&
Local storm report, May 8, 8:09 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
809 PM MDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND GST     4 SW CAMPO              37.06N 102.63W
05/08/2021  M65 MPH          BACA               CO   ASOS

&&
Local storm report, May 8, 8:22 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
822 PM MDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     9 S SPRINGFIELD         37.28N 102.61W
05/08/2021  M60 MPH          BACA               CO   ASOS

&&
Special weather statement, May 8, 8:36 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
836 PM MDT Sat May 8 2021

COZ096-098-099-090315-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Eastern Kiowa County CO-
836 PM MDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR PROWERS...NORTHEASTERN BACA AND
EASTERN KIOWA COUNTIES UNTIL 915 PM MDT...

At 836 PM MDT, Doppler radar was tracking a strong thunderstorm near
Granada, or 12 miles east of Lamar, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Holly, Granada, Sheridan Lake, Hartman, Towner, Bristol, Two Buttes
Reservoir, Chivington and Brandon.

LAT...LON 3762 10260 3861 10254 3862 10205 3761 10204
TIME...MOT...LOC 0236Z 262DEG 26KT 3805 10239

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:23 PM MDTSpecial Weather StatementPUBBaca37 min
May 8, 6:35 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas55 min
May 8, 6:44 PM MDTSpecial Weather StatementPUBBent, Kiowa, Prowers46 min
May 8, 7:03 PM MDTSevere Thunderstorm WarningPUBBaca72 min
May 8, 7:33 PM MDTSpecial Weather StatementPUBKiowa, Prowers42 min
May 8, 8:14 PM MDTSevere Thunderstorm WarningPUBBaca61 min
May 9, 12:49 PM MDTSpecial Weather StatementPUBLas Animas41 min
May 9, 1:38 PM MDTSpecial Weather StatementPUBLas Animas52 min
May 9, 2:19 PM MDTSpecial Weather StatementPUBLas Animas41 min
May 9, 2:46 PM MDTWinter Storm WatchPUBEl Paso, Fremont, Teller18 hr
May 9, 4:11 PM MDTSpecial Weather StatementPUBLas Animas34 min
May 9, 4:53 PM MDTSpecial Weather StatementPUBLas Animas37 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.